Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 196, NWS Raleigh, NC

October 11, 2014Edgecombe County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Oct 11, 2014, 5:19 PM EDT for Edgecombe County, North Carolina. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 11, 2014, 5:19 PM EDT (21:19 UTC)
Expired
Oct 11, 2014, 6:00 PM EDT
In force
41 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Edgecombe County, NC

The radar

The Raleigh/Durham radar (KRAX), 95 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 5:30 PM EDTHAIL 0.88Tarboro, NCSPOTTER REPORTS NICKEL SIZE HAIL ON THE EAST SIDE OF TARBORO
Oct 11, 5:33 PM EDTHAIL 1Tarboro, NCTARBORO FIRE DEPARTMENT OBSERVED HAIL UP TO QUARTER SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2014-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2014-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WUUS52 KRAH 112119
SVRRAH
NCC065-112200-
/O.NEW.KRAH.SV.W.0196.141011T2119Z-141011T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
519 PM EDT SAT OCT 11 2014

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 600 PM EDT

* AT 519 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 58 MPH. THIS STORM WAS LOCATED OVER TARBORO...AND MOVING EAST AT
  30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROCKY MOUNT...TARBORO...PRINCEVILLE...CONETOE...SPEED...LEGGETT AND
  KINGSBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3587 7735 3582 7735 3583 7739 3583 7741
      3581 7742 3581 7745 3580 7745 3580 7747
      3578 7750 3583 7772 3596 7776 3602 7767
      3600 7741 3590 7734
TIME...MOT...LOC 2119Z 281DEG 27KT 3590 7761 
$$

26
4 follow-up statements
522 
WWUS52 KRAH 112127
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
527 PM EDT SAT OCT 11 2014

NCC065-112200-
/O.CON.KRAH.SV.W.0196.000000T0000Z-141011T2200Z/
EDGECOMBE NC-
527 PM EDT SAT OCT 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR CENTRAL EDGECOMBE COUNTY...
 
AT 527 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER TARBORO...
MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
TARBORO...PRINCEVILLE...CONETOE...SPEED...LEGGETT AND KINGSBORO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF 
THESE STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE 
WEATHER... INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT 
LINE WINDS... AND POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE 
SHELTER...PREFERABLY INTO A BASEMENT...OR AN INTERIOR ROOM SUCH AS A 
BATHROOM OR CLOSET.

&&

LAT...LON 3587 7735 3582 7735 3583 7739 3583 7741
      3581 7742 3581 7745 3580 7745 3580 7747
      3578 7750 3582 7768 3595 7769 3601 7757
      3600 7741 3590 7734
TIME...MOT...LOC 2127Z 281DEG 27KT 3589 7756 

$$

26
953 
WWUS52 KRAH 112140
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
540 PM EDT SAT OCT 11 2014

NCC065-112200-
/O.CON.KRAH.SV.W.0196.000000T0000Z-141011T2200Z/
EDGECOMBE NC-
540 PM EDT SAT OCT 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR CENTRAL EDGECOMBE COUNTY...
 
AT 538 PM EDT...DOPPLER RADAR INDICATED...AND LAW ENFORCEMENT 
REPORTED...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 
NEAR BETHEL...OR 7 MILES SOUTHEAST OF TARBORO...MOVING EAST AT 30 
MPH.

AT 535 PM...QUARTER-SIZED HAIL WAS REPORTED AT THE TARBORO FIRE 
DEPARTMENT.

LOCATIONS IMPACTED INCLUDE...
TARBORO...PRINCEVILLE...CONETOE...SPEED...LEGGETT AND KINGSBORO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF THESE
STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE WEATHER...
INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE WINDS...
AND POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...PREFERABLY
INTO A BASEMENT...OR AN INTERIOR ROOM SUCH AS A BATHROOM OR CLOSET.

&&

LAT...LON 3587 7735 3582 7735 3583 7739 3583 7741
      3581 7742 3581 7745 3580 7745 3580 7747
      3578 7750 3582 7768 3595 7769 3601 7757
      3600 7741 3590 7734
TIME...MOT...LOC 2138Z 291DEG 28KT 3585 7744 

$$

26
258 
WWUS52 KRAH 112150
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
550 PM EDT SAT OCT 11 2014

NCC065-112200-
/O.CON.KRAH.SV.W.0196.000000T0000Z-141011T2200Z/
EDGECOMBE NC-
550 PM EDT SAT OCT 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR EAST CENTRAL EDGECOMBE COUNTY...
 
AT 549 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED OVER BETHEL...OR 13 MILES EAST OF
TARBORO...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
CONETOE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR 
OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT 
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3587 7735 3582 7735 3583 7739 3583 7741
      3581 7742 3581 7745 3580 7745 3580 7747
      3588 7747 3596 7738 3590 7734
TIME...MOT...LOC 2149Z 281DEG 27KT 3583 7734 

$$

26
341 
WWUS52 KRAH 112154
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
554 PM EDT SAT OCT 11 2014

NCC065-112203-
/O.EXP.KRAH.SV.W.0196.000000T0000Z-141011T2200Z/
EDGECOMBE NC-
554 PM EDT SAT OCT 11 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EDGECOMBE COUNTY
WILL EXPIRE AT 600 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...SUCH AS HAIL OR WIND DAMAGE...CONTACT 
YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO 
THE NATIONAL WEATHER SERVICE RALEIGH.

LAT...LON 3587 7735 3582 7735 3583 7739 3583 7741
      3581 7742 3581 7745 3580 7745 3580 7747
      3588 7747 3596 7738 3590 7734
TIME...MOT...LOC 2152Z 281DEG 27KT 3583 7734 

$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 2:51 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Oct 11, 2:51 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
251 PM EDT SAT OCT 11 2014

.SYNOPSIS...A COLD FRONT WILL DROP SOUTHWARD THROUGH THE AREA THIS
AFTERNOON AND TONIGHT. A SERIES OF UPPER LEVEL DISTURBANCES WILL
BRING UNSETTLED WEATHER TO THE REGION THROUGH EARLY MONDAY. A STRONG
COLD FRONT WILL CROSS THE REGION LATE TUESDAY.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
AS OF 235 PM SATURDAY...

THROUGH THIS EVENING: A MOIST AND VOLATILE ATMOSPHERE (CHARACTERIZED
BY PW VALUES OF 175-200% OF NORMAL ACCORDING TO BLENDED TPW IMAGERY)
HOLDS OVER CENTRAL NC... AHEAD OF THE COLD FRONT NOW EXTENDING
ACROSS SRN VA AND VERY NEAR THE NC/VA STATE LINE. RECENT SURFACE
THETA-E TRENDS SHOW THAT THE FRONT HAS MOVED LITTLE IN THE LAST
SEVERAL HOURS... HOWEVER THIS WILL CHANGE AS POTENT SHORTWAVE ENERGY
PUSHING THROUGH THE GREAT LAKES AND ST LAWRENCE VALLEY TOWARD NEW
ENGLAND FURTHER DIGS THE MEAN TROUGH OVER THE NORTHEAST AND PROPELS
THE FRONT SOUTHWARD INTO NC THROUGH THE REST OF THE AFTERNOON INTO
EARLY EVENING. WITH COPIOUS SUNSHINE THIS MORNING EXCEPT FOR FAR NRN
SECTIONS... TEMPS HAVE ALREADY SOARED WELL IN THE 80S... AND THIS
COMBINED WITH SOUPY DEWPOINTS IN THE 60S HAS PUSHED UP
INSTABILITY... WITH MLCAPE ALREADY AOA 1000 J/KG OVER A LARGE CHUNK
OF CENTRAL NC WITH NO REMAINING CINH. EFFECTIVE SHEAR HAS IMPROVED
QUITE A BIT IN THE LAST SEVERAL HOURS... NOW UP TO 35-45 KTS OVER
NRN AND WRN SECTIONS OF CENTRAL NC... JUST AHEAD OF A CONVECTIVE
LINE NOW DEVELOPING OVER THE FOOTHILLS. SEE NOW REASON WHY THIS
CONVECTION WON'T CONTINUE TO STRENGTHEN AND BECOME MORE ORGANIZED AS
IT HEADS EAST. AND WITH THE POTENTIAL ADDED INFLUENCE OF LOW LEVEL
MASS CONVERGENCE ALONG THE SOUTHWARD-MOVING FRONT... THIS CONVECTION
SHOULD BECOME MORE ROBUST AND ORGANIZED AS IT HEADS TO THE ESE.
SPORADIC OCCURRENCES OF DAMAGING WINDS ARE POSSIBLE... AND DESPITE
THE MARGINAL MID LEVEL LAPSE RATES... THE 300-400 J/KG OF CAPE IN
THE -10C TO -30C LAYER SUPPORTS A THREAT OF SOME HAIL AS WELL.
LOCALLY HEAVY RAIN REMAINS POSSIBLE WITH ANOMALOUSLY HIGH PW IN
PLACE AND UPSTREAM.

FROM LATE EVENING THROUGH THE OVERNIGHT HOURS: LOW STRATUS
DEVELOPMENT IS LIKELY BEHIND THE FRONT... AS INDICATED BY FORECAST
SOUNDINGS AND CURRENT UPSTREAM CONDITIONS NORTH OF THE FRONT. THE
MOIST UPGLIDE OVERNIGHT IS RATHER WEAK... BUT IF IT OCCURS OVER A
SUFFICIENT DEPTH... PATCHY DRIZZLE IS CERTAINLY POSSIBLE OVERNIGHT.
WINDS WILL SHIFT ABRUPTLY TO NORTHERLY THEN GUSTY NORTHEASTERLY WITH
FRONTAL PASSAGE. TEMPS ARE TRICKY WITH COLD AIR ADVECTION ONSET AND
AN ANTICIPATED THICK LAYER OF CLOUDS... BUT SEE LITTLE REASON TO
DEPART FROM EXISTING LOWS IN THE MID-UPPER 50S.

FOR SUN/SUN NIGHT: A COOL STABLE AIR MASS WILL BUILD IN FROM THE
NORTH AS THE FRONT SETTLES SOUTH OF NC... SETTING UP A COLD AIR
DAMMING REGIME AS THE CORE OF THE PARENT HIGH MOVES FROM NY/PA EARLY
SUN OVER AND JUST OFF THE NEW ENGLAND COAST THROUGH SUN NIGHT.
MODELS SHOW THE 850 MB FRONTAL ZONE SITTING ACROSS CENTRAL NC FOR
SUN INTO SUN NIGHT... WHICH SHOULD RESULT IN A ZONE OF ENHANCED LOW
LEVEL-SOURCE FORCING FOR ASCENT AND DECENT COVERAGE OF LIGHT
RAIN/DRIZZLE OVER CENTRAL NC THROUGH MUCH OF THE DAY AND EVENING.
WILL HAVE CHANCE POPS AREAWIDE... BUT SUN/SUN NIGHT QPF SHOULD BE A
TENTH OF AN INCH OR LESS AS LARGER-SCALE FORCING IS LACKING... AS
THE BEST UPPER DIVERGENCE IS EXPECTED TO HOLD JUST TO OUR WEST OVER
THE SRN APPALACHIANS THROUGH SUN NIGHT. MODELS ARE UNIFORMLY IN
AGREEMENT ON THICKNESSES PLUNGING FROM TODAY'S MUCH-ABOVE-NORMAL
VALUES TO BELOW NORMAL... PARTICULARLY OVER THE NW PIEDMONT BENEATH
THE DEEPEST PORTION OF THE DAMMING WEDGE. WITH LITTLE TO NO
INSOLATION AND STEADY COLD AIR ADVECTION THROUGH THE DAY AND
NIGHT... COMPOUNDED BY AFOREMENTIONED OVERRUNNING FLOW AND AREAS OF
PRECIP... EXPECT HIGHS OF JUST NEAR 60 IN THE FAR NORTH AND NW...
RANGING TO NEAR 70 IN THE FAR SE. THICK CLOUDS HEADING INTO SUN
NIGHT WILL LEAD TO SMALLER-THAN-USUAL DIURNAL RANGES. LOWS SUN NIGHT
IN THE MID 50S TO AROUND 60 WITH PATCHY DRIZZLE. -GIH

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
AS OF 250 PM SATURDAY...

THE FORECAST PROBLEM FOR MONDAY WILL BE CENTERED AROUND THE COLD AIR
DAMMING SITUATION. WITH MODEL TIMING OF THE MID-WEEK FRONT COMING IN
SLOWER...THERE IS NO GREAT MECHANISM TO BREAK DOWN THE CAD WEDGE
THAT WILL BE IN PLACE OVER THE NW PIEDMONT. IN ADDITION...ISENTROPIC
LIFT LOOKS BETTER THAN IT HAS IN RECENT DAYS WHICH WILL HELP TO
REINFORCE THE CAD. THE SURFACE HIGH REMAINS IN A GOOD LOCATION FOR
CONTINUED HYBRID/IN-SITU DAMMING. THEREFORE EXPECT CLOUD COVER TO
REMAIN IN PLACE FOR MUCH OF THE DAY BUT EXPECT A WIDE GRADIENT
ACROSS THE CWA WITH REGARDS TO CLOUD COVER AND MAX TEMPERATURE. THE
UPSHOT IS THE TRIAD MAY NOT GET OUT OF THE 60S FOR HIGHS AND THE I-
95 CORRIDOR COULD BE APPROACHING 80 BY THE END OF THE DAY. THE
CAVEAT TO THIS SCENARIO IS IF THE CAD WEDGE DOES SCOUR OUT WITH SOME
DAYTIME HEATING LEFT...TEMPERATURES LATE IN THE DAY COULD CLIMB IN
THE NW. THIS IS WHERE THE BIGGEST BUST POTENTIAL WILL BE IN THE
FORECAST. LOWS MONDAY NIGHT IN THE LOW TO MID 60S NE TO SW.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 250 PM SATURDAY...

THE MAIN CHANGE IN THE MODELS WITH THIS FORECAST PACKAGE REGARDING
THE STRONG FRONTAL SYSTEM FOR PROGGED TO MOVE THROUGH CENTRAL NC BY
SOMETIME MID-WEEK IS THAT THE 12Z GFS FELL INTO MUCH BETTER
AGREEMENT WITH THE 00Z ECMWF RUN. THIS IS MUCH SLOWER THAN
PREVIOUSLY FORECASTED AS THE GFS NOW ALSO CUTS OFF THE LOW WHICH
CAUSES THE SYSTEM TO LINGER THROUGH WEDNESDAY EVENING. THIS WOULD BE
FINE EXCEPT FOR THE FACT THAT THE ENSEMBLES ARE STILL FAVORING A
FASTER SOLUTION. THEREFORE WILL SLOW THE SYSTEM DOWN A BIT BUT STILL
FAVORING A TUESDAY NIGHT/ WEDNESDAY MORNING SCENARIO. BOTH MODELS
STILL GO WITH A NEGATIVELY TILTED SYSTEM ALTHOUGH WITH THE SLOWER
TIMING THIS MAY BE MORE OF A FACTOR IN THE EASTERN HALF OF THE
STATE.

FORECAST SOUNDINGS HAVENT CHANGED TOO MUCH AS THERE WILL STILL BE
PLENTY OF SHEAR AND DYNAMICS TO SUSTAIN ANY CONVECTION DESPITE THE
VERY LOW INSTABILITY VALUES. THE MAIN THREAT WITH THE SYSTEM WILL
STILL BE HEAVY RAIN AND STRONG WINDS. NOT SEEING THE ASTRONOMICAL
HELICITY VALUES THAT THE MODELS WERE PUTTING OUT EARLIER IN THE WEEK
BUT THERE IS STILL SUFFICIENT 0-1 AND 0-3 KM SHEAR VALUES TO SUPPORT
SOME ROTATING STORMS. TEMPS DURING THIS TIME FRAME SHOULD BE WARMER
TUESDAY (MID 70S TO LOW 80S) AND COOLER WEDNESDAY (UPPER 60S TO LOW
70S). IN GENERAL THE SYSTEM SHOULD BE MOVING FAST ENOUGH TO AVOID
WIDESPREAD FLOODING BUT WE SHOULD STILL EXPECT A HALF AN INCH TO AN
INCH WIDESPREAD WITH LOCALLY HIGHER AMOUNTS IN LOCALIZED CONVECTION
AND IN AREAS WHERE STORMS MAY BE TRAINING.

THURSDAY THROUGH SATURDAY: A CLEARING TREND WILL BEGIN ON
THURSDAY...KICKING OFF A PERIOD OF MUCH DRIER WEATHER FOR THE END OF
THE WEEK AND INTO THE WEEKEND. THERE WILL ALSO BE A MODERATING TREND
OF THE TEMPERATURES FROM THE LOWER 70S TO THE UPPER 70S BY THE END
OF THE PERIOD. LOWS GENERALLY IN THE LOWER 50S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 1250 PM SATURDAY...

THIS MORNING'S MVFR-IFR CIGS AT INT/GSO HAVE IMPROVED TO VFR AND
WILL REMAIN SO FOR A FEW MORE HOURS. AND RDU/RWI/FAY WILL REMAIN VFR
THROUGH MID AFTERNOON. HOWEVER... AVIATION CONDITIONS WILL STEADILY
DETERIORATE AT ALL SITES OVER THE NEXT 12 HOURS. A SURFACE COLD
FRONT NOW ACROSS SRN VA WILL PUSH SOUTHWARD LATE THIS AFTERNOON
THROUGH EARLY EVENING. THIS WILL RESULT IN SURFACE WINDS INITIALLY
FROM THE SW OR WSW SHIFTING ABRUPTLY TO NORTHERLY WHEN THE FRONT
DROPS THROUGH... AND BECOMING BRISK AND GUSTY FOR A COUPLE OF HOURS
IMMEDIATELY BEHIND THE FRONT. VFR CIGS ARE EXPECTED TO DROP TO MVFR
WITH MVFR VSBYS LIKELY WITH THE ONSET OF SHOWERS/STORMS... WHICH ARE
EXPECTED TO DEVELOP OVER WRN AND CENTRAL NC AND TRACK TO THE ENE...
BEGINNING AROUND 18Z-20Z AT INT/GSO... AND 20Z-23Z AT RDU/RWI/FAY...
AND LASTING 2-4 HOURS AT ANY GIVEN LOCATION. ONCE THESE
SHOWERS/STORMS SHIFT EAST OF THE AREA AND START TO DIMINISH IN
INTENSITY WITH THE LOSS OF HEATING THIS EVENING... THE FRONT PUSHING
SOUTHWARD WILL ENCOURAGE DEVELOPMENT OF LOW CLOUDS... AND A
TRANSITION FROM SHOWERS/STORMS TO PATCHY LIGHT RAIN AND DRIZZLE
BEHIND THE FRONT. MVFR/IFR CONDITIONS ARE LIKELY TO FORM AT
INT/GSO/RDU/RWI SOON AFTER 00Z... AND AT FAY SOON AFTER 03Z. CIGS
ARE EXPECTED TO SLOWLY IMPROVE TO MVFR AND LOW-END VFR TOWARD THE
END OF THE TAF VALID PERIOD... BETWEEN 15Z AND 18Z SUN.

LOOKING BEYOND 18Z SUN... CIGS ARE EXPECTED TO RISE TO HIGH-END MVFR
OR LOW-END VFR (BASES BETWEEN 2 000 AND 3 500 FT AGL) SUN
AFTERNOON... THEN SHOULD DROP BACK TO IFR/LIFR LATE SUN EVENING OR
SOON AFTER MIDNIGHT WITH THICK LOW CLOUDS HOLDING WITHIN A COOL
SURFACE FLOW FROM THE NE... HOLDING THROUGH DAYBREAK MON. CIGS
SHOULD RISE BACK UP TO VFR VERY GRADUALLY MON AT RDU/RWI/FAY BUT MAY
ONLY IMPROVE TO MVFR AT INT/GSO. IFR CIGS SHOULD ONCE AGAIN DEVELOP
AROUND SUNSET MON EVENING... WITH STRENGTHENING WINDS FROM THE SOUTH
AHEAD OF A POWERFUL STORM SYSTEM MOVING IN FROM THE WEST. THIS WILL
AFFECT CENTRAL NC MON NIGHT THROUGH TUE NIGHT WITH SUB-VFR
CONDITIONS... GUSTY WINDS... AND A PERIOD OF SHOWERS AND STRONG
STORMS. PERIODS OF ADVERSE AVIATION CONDITIONS MAY PERSIST THROUGH
THU MORNING AS AN UPPER LOW SHIFTS ACROSS THE REGION... AND DRASTIC
IMPROVEMENT TO CONDITIONS MAY NOT ARRIVE UNTIL THU AFTERNOON. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS/HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...ELLIS
LONG TERM...ELLIS
AVIATION...HARTFIELD
Hazardous weather outlook, Oct 11, 3:05 PM EDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT SAT OCT 11 2014

NCZ007>011-021>028-038>043-073>078-083>086-088-089-121915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
305 PM EDT SAT OCT 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED STRONG TO SEVERE THUNDERSTORM MAY OCCUR THROUGH THIS
EVENING. THE MAIN WEATHER HAZARD WILL BE WIND GUSTS BETWEEN 40
AND 60 MPH. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE WHICH
MAY RESULT IN EXTENSIVE PONDING ON ROADWAYS AND MINOR FLOODING OF
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A STRONG COLD FRONT WILL CROSS CENTRAL NC LATE TUESDAY THROUGH
EARLY WEDNESDAY MORNING. A LINE OF STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE AHEAD OF THE COLD FRONT WITH DAMAGING WINDS THE
MAIN SEVERE WEATHER HAZARD. IN ADDITION...LOCALLY HEAVY RAINFALL
WILL OCCUR WITH THUNDERSTORMS RESULTING IN MINOR FLOODING OF
STREETS AND LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 11, 3:53 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
353 PM EDT SAT OCT 11 2014

NCZ008-009-026-027-112100-
VANCE-GRANVILLE-FRANKLIN-NASH-
353 PM EDT SAT OCT 11 2014

...AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF
SOUTHERN VANCE...SOUTHERN GRANVILLE...FRANKLIN AND NASH COUNTIES
UNTIL 500 PM EDT...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORMS NEAR KITTRELL...OR 8 MILES
NORTHEAST OF CREEDMOOR...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...NASHVILLE...CREEDMOOR...LOUISBURG...FRANKLINTON...
DORTCHES...BAILEY...KITTRELL...BUNN AND RED OAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3628 7835 3627 7831 3626 7817 3621 7811
      3620 7800 3618 7798 3619 7792 3614 7789
      3615 7770 3584 7784 3584 7790 3573 7821
      3587 7828 3593 7835 3602 7854 3605 7855
      3604 7861 3608 7872 3624 7875 3629 7851
TIME...MOT...LOC 1952Z 269DEG 28KT 3617 7855

ELLIS
Special weather statement, Oct 11, 3:54 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
354 PM EDT SAT OCT 11 2014

NCZ038-039-073-074-112045-
MONTGOMERY-RANDOLPH-DAVIDSON-STANLY-
354 PM EDT SAT OCT 11 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN
MONTGOMERY...SOUTHWESTERN RANDOLPH...SOUTHEASTERN DAVIDSON AND
NORTHEASTERN STANLY COUNTIES UNTIL 445 PM EDT...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROCKWELL...OR 11 MILES NORTHWEST OF BADIN
LAKE...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHEBORO...ALBEMARLE...TROY...BADIN LAKE...BISCOE...SEAGROVE...
BADIN...DENTON...STAR AND RICHFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3550 8030 3551 8018 3552 8018 3553 8020
      3554 8020 3555 8021 3558 8021 3561 8024
      3563 8025 3563 8028 3571 7977 3527 7980
      3543 8034
TIME...MOT...LOC 1954Z 277DEG 30KT 3553 8028

22
Special weather statement, Oct 11, 4:50 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
450 PM EDT SAT OCT 11 2014

NCZ011-027-028-112145-
HALIFAX-NASH-EDGECOMBE-
450 PM EDT SAT OCT 11 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEASTERN
HALIFAX...EAST CENTRAL NASH AND EDGECOMBE COUNTIES UNTIL 545 PM
EDT...

AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DORTCHES...OR NEAR ROCKY MOUNT...MOVING EAST
AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...TARBORO...NASHVILLE...DORTCHES...HOBGOOD...RED OAK...
PRINCEVILLE...HOBGOOD...SPEED AND LEGGETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3609 7731 3600 7741 3590 7734 3582 7735
      3583 7739 3582 7740 3589 7793 3599 7796
      3608 7790 3610 7725
TIME...MOT...LOC 2049Z 274DEG 23KT 3600 7785

MWS
Special weather statement, Oct 11, 5:01 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
501 PM EDT SAT OCT 11 2014

NCZ075>077-112200-
LEE-HARNETT-MOORE-
501 PM EDT SAT OCT 11 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN LEE...
SOUTHWESTERN HARNETT AND CENTRAL MOORE COUNTIES UNTIL 600 PM EDT...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CARTHAGE...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 35 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN PINES...CARTHAGE...PINEHURST...WHISPERING PINES...
TAYLORTOWN...VASS...CAMERON...LEMON SPRINGS...PINEVIEW AND ANDERSON
CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
35 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3518 7954 3536 7954 3545 7891 3523 7888
      3519 7909 3517 7910 3517 7914 3519 7918
      3521 7924 3516 7934
TIME...MOT...LOC 2100Z 269DEG 30KT 3527 7945

22

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 9:04 PM EDTSpecial Weather StatementRAHChatham, Wake41 min
Oct 10, 10:29 PM EDTSpecial Weather StatementRAHJohnston61 min
Oct 11, 1:57 AM EDTSpecial Weather StatementRAHGranville78 min
Oct 11, 1:58 AM EDTSpecial Weather StatementRAHPerson, Vance62 min
Oct 11, 3:53 PM EDTSpecial Weather StatementRAHFranklin, Nash67 min
Oct 11, 3:54 PM EDTSpecial Weather StatementRAHMontgomery51 min
Oct 11, 4:04 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly26 min
Oct 11, 4:50 PM EDTSpecial Weather StatementRAHEdgecombe55 min
Oct 11, 5:01 PM EDTSpecial Weather StatementRAHMoore59 min
Oct 11, 5:48 PM EDTSpecial Weather StatementRAHAnson, Richmond57 min
Oct 11, 5:59 PM EDTSevere Thunderstorm WarningRAHAnson46 min
Oct 11, 6:12 PM EDTSpecial Weather StatementRAHJohnston, Wayne63 min
Oct 11, 6:37 PM EDTSpecial Weather StatementRAHScotland53 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.